Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 135, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 4, 2009, 10:46 PM CDT for Phelps County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2009, 10:46 PM CDT (03:46 UTC)
- Expired
- Sep 5, 2009, 2:54 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Phelps County, MO
The radar
The St Louis radar (KLSX), 138 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 050346 FFWSGF MOC161-051000- /O.NEW.KSGF.FF.W.0135.090905T0346Z-090905T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1046 PM CDT FRI SEP 4 2009 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL PHELPS COUNTY IN EAST CENTRAL MISSOURI... * UNTIL 500 AM CDT SATURDAY. * AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. ONE TO TWO INCHES OF RAINFALL HAS ALREADY OCCURRED IN THE WESTERN PART OF PHELPS COUNTY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE... DOOLITTLE...JEROME AND NEWBURG. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER CROSSINGS... ROUTE Y NORTHWEST OF ROLLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3801 9186 3783 9186 3784 9203 3801 9203 $$ LINDENBERG
2 follow-up statements
000 WGUS73 KSGF 050639 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 139 AM CDT SAT SEP 5 2009 MOC161-051000- /O.CON.KSGF.FF.W.0135.000000T0000Z-090905T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PHELPS MO- 139 AM CDT SAT SEP 5 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR WEST CENTRAL PHELPS COUNTY... AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL WAS TAPERING OFF ACROSS THE WARNED AREA. RADAR ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAD FALLEN SINCE FRIDAY EVENING. RUNOFF FROM THIS EXCESSIVE RAINFALL IS LIKELY CAUSING FLASH FLOODING OF SMALL STREAMS AND LOW WATER CROSSINGS. THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER CROSSINGS... ROUTE Y NORTHWEST OF ROLLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3801 9186 3783 9186 3784 9203 3801 9203 $$ FOSTER
000 WGUS73 KSGF 050754 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 254 AM CDT SAT SEP 5 2009 MOC161-050804- /O.CAN.KSGF.FF.W.0135.000000T0000Z-090905T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PHELPS MO- 254 AM CDT SAT SEP 5 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL PHELPS COUNTY... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. HOWEVER FLOODING MAY CONTINUE ALONG SMALL STREAMS AND LOW WATER CROSSINGS. THE FLASH FLOOD WARNING WILL BE REPLACED WITH AN AREAL FLOOD WARNING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3801 9186 3783 9186 3784 9203 3801 9203 $$ FOSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 5:54 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Sep 4, 5:54 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 554 PM CDT FRI SEP 4 2009 ...UPDATE TO AVIATION... .DISCUSSION... UPPER LOW CENTERED ALONG THE KS/MO BORDER ATTM WILL BE THE MAIN SHORT TERM CONCERN. AREAS OF RAIN WITH EMBEDDED CONVECTION HAVE PRODUCED ISOLATED HEAVY RAIN. MOST OF THE RAIN HAS OCCURRED IN COUNTIES ALONG AND NORTH OF OF I-44. AREAS SOUTH OF I-44 HAVE HAD ONLY ISOLATED CONVECTION...AND THAT HAS BEEN MAINLY CONFINED TO AREAS WEST OF MO HWY 65. HARD TO PINPOINT ANY ONE AREA FOR RAINFALL TONIGHT WITH NEAR TERM MODELS HAVING TROUBLE WITH CONVECTION/CONVECTIVE FEEDBACK. IN GENERAL...SHOULD SEE BETTER RAIN CHANCES SHIFT SOUTH AND EAST WITH TIME ALONG AND EAST OF THE WEAKENING MID LEVEL TROUGH/SHEAR AXIS...AND WHERE BETTER LOW LEVEL MOISTURE TRANSPORT EXISTS. HAVE LIKELY POPS GOING FOR TONIGHT AND SATURDAY OVER ROUGHLY THE SOUTHEAST TWO THIRDS TO HALF OF THE CWFA. FOR SATURDAY NIGHT AND SUNDAY...HAVE MOST OF THE PRECIP CHANCES CONFINED TO SOUTH CENTRAL MO COUNTIES. THIS COULD LINGER INTO MONDAY IN THE FORM OF SOME ISOLD/WDLY SCT DIURNAL CONVECTION IF THE UPPER TROUGH LINGERS. CERTAINLY NOT LOOKING AT A WIDESPREAD WASHOUT FOR THE HOLIDAY WEEKEND...ESPECIALLY SUNDAY AND MONDAY. THE ECMWF IS FASTER LIFTING THE UPPER SHEAR AXIS EAST VERSUS THE GFS (AND DRYER OVER OUR AREA)...AND PREFER THE ECMWF IN MOST SITUATIONS. A SHORTWAVE RIDGE MOVES THROUGH THE LOWER MO/MID MS RIVER VLYS LATE MONDAY-EARLY WEDNESDAY...AND HAVE LEFT THIS PERIOD GENERALLY DRY. THERE IS FAIRLY GOOD AGREEMENT WITH MED RANGE MODELS IN MOVING A STRONG SHORTWAVE THROUGH SOUTHERN CANADA AND THE UPPER MIDWEST WED/THU. MODEL TRENDS HAVE BEEN A LITTLE SLOWER WITH THE ASSOCIATED COLD FROPA THROUGH OUR AREA...AND HAVE CONFINED POPS TO THE LATE WEDNESDAY AND THURSDAY TIME FRAME. DSA && .AVIATION... FOR THE 00Z TAFS...UPPER LOW WAS LOCATED ALONG THE MO/KS BORDER EARLY THIS EVENING AND IS RESPONSIBLE FOR THE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION...AND FOR THE LOWER CLOUD COVER. EXPECTING CEILINGS TO DROP FLIGHT CONDITIONS INTO THE IFR CATEGORY OVERNIGHT AS STRATUS DECK BUILDS DOWN. COULD ALSO SEE VISIBILITIES DIP TO AROUND 2 MILES OVERNIGHT. CEILINGS/VISIBILITIES WILL IMPROVE BY MID TO LATE MORNING SATURDAY INTO THE VFR CATEGORY BY 18Z. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Sep 4, 7:52 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 752 PM CDT FRI SEP 4 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 752 PM CDT FRI SEP 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS AN UPPER LEVEL LOW CONTINUES TO MOVE FROM ALONG THE MISSOURI KANSAS BORDER INTO CENTRAL AND SOUTHERN MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER SOME LOCALIZED HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES WILL CONTINUE OVER PARTS OF THE OUTLOOK AREA SATURDAY AND SUNDAY WITH THE WEAKENING UPPER LEVEL LOW SHIFTING EAST THE MISSOURI OZARKS SUNDAY NIGHT. NO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE HOLIDAY WEEKEND. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY INTO THURSDAY WITH A COLD FRONT MOVING THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
In the hours before
Special weather statement, Sep 4, 5:13 PM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 513 PM CDT FRI SEP 4 2009 MOZ105-042245- OZARK MO- 513 PM CDT FRI SEP 4 2009 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL OZARK COUNTY UNTIL 545 PM CDT... AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTH OF WILLHOIT...OR 24 MILES SOUTH OF AVA...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. WISE
Local storm report, Sep 4, 9:46 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CDT FRI SEP 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLOOD SALEM 37.65N 91.54W
09/04/2009 DENT MO EMERGENCY MNGR
LOW WATER CROSSING IN SALEM FLOODED.
&&
KARDELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 8:16 PM CDT | Areal Flood Advisory | SGF | Dent, Shannon | 6 hr |
| Sep 4, 9:19 PM CDT | Flash Flood Warning | SGF | Pulaski | 6 hr |
| Sep 4, 11:00 PM CDT | Flash Flood Warning | SGF | Morgan | 6 hr |
| Sep 5, 12:45 AM CDT | Flash Flood Warning | SGF | Dent, Shannon | 5 hr |
| Sep 5, 2:17 AM CDT | Flash Flood Warning | SGF | Barry, Ozark, Stone, Taney | 5 hr |
| Sep 5, 3:00 AM CDT | Areal Flood Warning | SGF | Phelps, Pulaski | 9 hr |
| Sep 5, 4:54 AM CDT | Areal Flood Warning | SGF | Morgan | 7 hr |
| Sep 5, 6:20 AM CDT | Areal Flood Warning | SGF | Dent, Shannon | 6 hr |
| Sep 5, 6:34 AM CDT | Areal Flood Warning | SGF | Barry, Howell, Ozark, Stone, Taney | 5 hr |
| Sep 5, 11:56 AM CDT | Areal Flood Warning | SGF | Howell, Ozark | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.